Oklahoma, 2014

Winter Weather in Oklahoma, February 4, 2014

February 4, 2014 · NWS SHV · 1 event in 1 county or zone

Vigorous upper level trough moved out of the Southwest United States and into the Texas Hill Country during the morning hours of the 4th. Upper forcing was felt well in advance of the trough across Southeast Oklahoma, the northern third of Northeast Texas into Southwest Arkansas with widespread precipitation breaking out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Vigorous upper level trough moved out of the Southwest United States and into the Texas Hill Country during the morning hours of the 4th. Upper forcing was felt well in advance of the trough across Southeast Oklahoma, the northern third of Northeast Texas into Southwest Arkansas with widespread precipitation breaking out. Temperatures quickly dropped below freezing during the late night hours of the 3rd into the predawn hours of the 4th and as a result, the light rain became mostly freezing rain with a mix of sleet and light snow. The temperatures did not climb above freezing until the mid morning hours of February 4th. Freezing rain accumulations across McCurtain County Oklahoma were mostly near one tenth of an inch. This resulted in ice accumulation on elevated objects only, including bridges, overpasses and powerlines. There were a few automobile accidents along with a few power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 3, 11:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 3, 11:24 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 PM CST MON FEB 3 2014

.AVIATION...
CONCERNING THE ARKLATEX...SKC AT SEVERAL NE TX SITES...BUT LOW
MVFR CIGS AT KLFK/KSHV/KELD WITH IFR KMLU. SFC WINDS A LITTLE
BRISK FROM ESE WITH GUST NEAR 20KTS IN I-20 CORRIDOR. THE UPPER
LOW IS ON APPROACH FROM W TX AND WILL BRING OVERRUNNING RAINFALL
BACK FOR OUR TUESDAY. ALOFT...OUR CLIMB WINDS ARE E/SE 20-30KTS TO
5KFT...THEN VEER TO SW INCREASING SPEEDS WITH ALTITUDE. OVERNIGHT
WITH A STG LOW LVL JET WITH DEEP PACIFIC MOISTURE IN THE UPPER
LOW WILL BRING JUST PLAIN OLD RAINFALL TO OUR TERMINALS...BECMG
WIDESPREAD SHORTLY AFTER ONSET AROUND DAYBREAK ADDING VSBY ISSUES. A
RISING FRZG LVL MAKE LOW LVL ICING OF LESS CONCERN...BUT THE LOW
LVL SHEAR REMAINS. AFTER 12Z...EMBEDDED CONVECTION ALSO POSSIBLE
WITH UNSTABLE AIR ABOVE 850 MB AND FAVORABLE WIND PROFILE. THIS
SHORT WAVE TO EXIT WITH RAIN ENDING LATER IN DAY ON TUE. /24/

&&

.PREV DISCUSSION... /ISSUED 946 PM CST MON FEB 3 2014/

DISCUSSION...
TEMPS TRENDING SLIGHTLY COOLER ACROSS EAST TEXAS AND NORTH
LOUISIANA THIS EVENING. FOR THIS UPDATE...WENT AHEAD AND LOWERED
LOW TEMPERATURES ACROSS THESE AREAS FROM AROUND 40 DEGREES TO THE
MID TO UPPER 30S.

WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TO 9 AM
NORTH OF INTERSTATE 30 AS AN UPPER-LEVEL DISTURBANCE MOVES EAST
ACROSS THE REGION. RAINFALL TO BEGIN AROUND 3 AM ACROSS THE
ADVISORY AREA. WITH SURFACE TEMPERATURES FORECAST TO BE AT OR
SLIGHTLY BELOW FREEZING...SOME LOCATIONS MAY EXPERIENCE FREEZING
RAIN WITH UP TO A TENTH OF AN INCH OF ACCUMULATION POSSIBLE.
TEMPERATURES TO CLIMB ABOVE FREEZING BY MID-MORNING.

UPDATES ALREADY OUT. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  36  47  36  45  27 /  30 100  10  10  10
MLU  34  52  36  46  27 /  10 100  40  10  10
DEQ  32  42  28  40  21 /  40  90  10  10  10
TXK  34  41  31  40  22 /  40 100  10  10  10
ELD  33  42  31  43  23 /  20 100  20  10  10
TYR  35  49  33  41  24 /  70 100  10  10  10
GGG  35  47  34  43  25 /  50 100  10  10  10
LFK  36  54  37  51  30 /  40 100  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051.

LA...NONE.
OK...WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...NONE.
&&

24/99/99
Hazardous weather outlook, Feb 3, 11:30 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CST MON FEB 3 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1130 AM CST MON FEB 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE REGION
DURING THE DAY TUESDAY WITH THE PRECIPITATION QUICKLY EXITING THE
REGION TUESDAY NIGHT. MUCH COLDER AIR WILL INFILTRATE THE REGION
BEHIND A STRONG COLD FRONT ON TUESDAY. THIS COLD AIR WILL BE SLOW
TO ERODE THROUGH THE WORK WEEK. WEAK DISTURBANCES WILL OVERRIDE
THE COLD AIR WITH A MIX OF WINTER PRECIPITATION EXPECTED AS EARLY
AS LATE THURSDAY...BUT ESPECIALLY THURSDAY NIGHT THROUGH THE EARLY
PORTION OF THE WEEKEND. THIS FORECAST WILL CONTINUE TO GET FINE
TUNED AS THE EVENT NEARS SO CONTINUE TO MONITOR THE FORECAST
THROUGHOUT THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, McCurtain

When
February 4, 2:00 AM CST to 9:00 AM CST
Where
McCurtain forecast zone
Reported by
Law Enforcement
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489540.